Heavy Snow, Waterville Plateau
- When
- November 11, 6:00 PM PST to November 12, 4:30 AM PST
- Where
- Waterville Plateau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
Cold and dry continental air trapped itself up against the east slopes of the northern cascades, which included the Waterville Plateau into the western Columbia Basin. Pushing in off of the eastern Pacific was an occluded front with moist isentropic ascent developing out ahead of the front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Cold and dry continental air trapped itself up against the east slopes of the northern cascades, which included the Waterville Plateau into the western Columbia Basin. Pushing in off of the eastern Pacific was an occluded front with moist isentropic ascent developing out ahead of the front. Lifting was aided ahead of the front by good easterly flow into the area, which resulted in a more favorable orographic component. Snowfall amounts of four to five inches were reported on the Waterville Plateau before the front shifted eastward on the twelfth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 11, 3:55 PM PST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
355 PM PST Sun Nov 11 2012
.SYNOPSIS...
Light snow accumulations are expected by Monday morning in
Northeast Washington, the Idaho Panhandle, and much of central
Washington. Winter driving conditions are expected for Spokane,
Sandpoint, Colville, Republic, Omak and Kellogg Monday morning.
The weather Tuesday through next weekend will be seasonably cool
and cloudy.
&&
.DISCUSSION...
...ACCUMULATING SNOWFALL ACROSS THE VALLEYS TONIGHT THROUGH MONDAY
WITH SIGNIFICANT ACCUMULATIONS POSSIBLE ACROSS THE NORTHERN BASIN
AND MOUNTAIN VALLEYS BY THE MORNING COMMUTE ON MONDAY MORNING...
Tonight through Monday night: A moist frontal band is pushing into
western Washington this afternoon. Out ahead of the front is a
sub-tropical moisture plume with P-wats up around 1 inch off of
the eastern Pacific. Water vapor imagery shows an expansive area
of elevated moisture content with a large swath of light to
moderate rainfall being observed west of the Cascades. This will
be the moisture that gives us the bulk of our precipitation
through tonight into tomorrow morning as it pushes eastward. Dew
point temperatures this afternoon remain in the 20s with a
relatively dry, but cold polar continental air mass in place. This
will result in precipitation falling as snow or a rain/snow mix as
this band first moves across the region due to wet bulb cooling
effects. Cold air damning up against the east slopes of the
Cascades will allow areas from the Waterville Plateau to the
Okanogan Valley and points westward to the Cascade crest to remain
as snow through at least the late morning hours. Southeasterly
flow into this part of the forecast area will result in favorable
upslope lift over this area, resulting in a steady snowfall for
about 8-12 hours beginning this evening. These valleys and the
Waterville Plateau will see total snowfall accumulations of around
2 to 4 inches and locally up to 6 inches. This is borderline
warning amounts and solid advisory amounts. Thus, we decided to
stick with the winter weather advisory for this area through
tomorrow morning. Snow is expected to be letting up around the
early morning hours on Monday with snow covered roads expected for
the morning commute.
Southerly flow across the basin into the Northeast Mountain
valleys and Panhandle valleys will usher in warmer air through
the overnight hours and on Monday. This will result in snow
switching over to rain through this period from south to north.
There is some uncertainty when snow will switch over to rain
across the Spokane/Coeur d'Alene Areas and into Pullman/Moscow.
The NAM model is a bit more aggressive with the warmer air
changing snow over to rain around the late morning hours. The GFS
has Pullman switching over by noon, but Spokane/Coeur d'Alene may
remain as snow. Either way, much of the precipitation is expected
to push into extreme eastern Washington and into the Idaho
Panhandle by the early morning hours. This will be at a time when
road temperatures will be at its coldest and through the morning
commute. Expected snowfall totals for these areas and the mountain
valleys in northeast Washington and in the Idaho Panhandle will be
around 2 to 3 inches. We went ahead and highlighted this snowfall
with a winter weather advisory through Monday afternoon. The
mountains will likely see a couple more inches up around 4 to 5
inches. Showers will likely linger into Monday night, but but
snowfall accumulations will be more sporadic by this point with
the front pushing east of the region. /SVH
Tuesday through Thursday: A split flow pattern will develop over
the Pacific Northwest Tuesday and persist through the end of the
week. The southern branch of the polar jet is expected to dig
well off the southern California coast and the northern branch of
the jet will become relatively diffuse and retreat into central
British Columbia. During the transition to split flow a weak upper
level disturbance is progged by the models to move across the
Inland Northwest on Wednesday. The 12z models suggest that the
best precipitation chances with this weak disturbance will occur
over the mountainous zones of north central and northeast
Washington as well as the orographically favored mountains of
north Idaho. At this time, precipitation amounts Tuesday into
Wednesday appear to be light. The infusion of moisture into the
region will probably do more to reinforce a developing stratus
deck over the Upper Columbia Basin and valleys of northern
Washington. With weak flow expected through next weekend low
stratus may be around for several days for places like Spokane,
Colville, Wenatchee, Grand Coulee and Omak. /GKoch
Thursday night through Monday: The Inland Northwest will
be transitioning into a warmer weather regime as a deep trough
translates from the Gulf of AK to the coastal waters of the
Western US. This will pump warmer air from the Desert Southwest
northward bringing a strong likelihood for above normal
temperatures. A warm front will lift through the area at the
beginning of the period (Thur nt - Friday) keeping skies cloudy
with occasional light rain and snow. Lift associated with the
feature will be very weak and consequently we will only carry
20-30 PoPs anticipating QPF amounts will be between a trace and
0.04". Once this feature lifts north of the region, deep southerly
flow will warm 850mb temperatures near 9C across the southeast to
2C along the Canadian Border. Remarkably, medium range models are
in close agreement and confidence is above average for the warming
trend.
The main uncertainty comes in regards to timing of when the
trough and its associated fetch of subtropical moisture come
onshore bringing the next threat for rain and high mountain snow.
Loose model agreement suggest Saturday will feature dry conditions
and it is highly possible the dry conditions will be extended into
Sunday. By Sunday night and Monday, we generally followed a blend
of the GFS/Canadian/ECMWF means which lead to increasing rain
chances from west to east. The 00/12Z Deterministic ECMWF takes on
more of negative tilt with the mean trough and equates to dry
conditions from Sunday through Wednesday. Given this is an outlier
compared to the aforementioned ensemble means, we will trend
toward the wetter solutions or near climatological Pops which will
be paired along side above normal temperatures. /sb
&&
.AVIATION...
00Z TAFs: A slow moving frontal system will bring several hours of
precipitation to eastern Washington and northern Idaho tonight into
Monday. One to three inch snow accumulations are anticipated in
Spokane, Coeur D'Alene, Pullman, Sandpoint, Colville, and Wenatchee.
Ceilings below 1000 feet and areas of fog will likely linger after
the precipitation decreases during the day Monday. It appears that
there is no good post frontal mixing as the front stretches and
weakens Monday afternoon and Monday evening. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 28 34 33 40 33 41 / 70 100 60 30 20 20
Coeur d'Alene 28 36 33 40 33 41 / 60 100 60 40 30 30
Pullman 29 39 33 40 34 41 / 50 100 60 20 20 30
Lewiston 36 41 35 45 37 46 / 50 90 60 20 10 20
Colville 30 35 32 42 33 43 / 80 90 50 70 60 20
Sandpoint 28 35 32 41 32 42 / 50 100 80 60 60 50
Kellogg 27 36 33 38 31 39 / 40 100 80 60 50 60
Moses Lake 29 40 32 44 32 44 / 90 70 20 10 10 10
Wenatchee 28 37 34 42 33 42 / 100 60 30 20 10 10
Omak 29 36 33 42 32 43 / 100 80 30 40 40 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 10 PM this evening to 4 PM PST
Monday for Coeur d'Alene Area-Idaho Palouse-Northern
Panhandle.
Winter Weather Advisory from 10 PM this evening to 10 PM PST
Monday for Central Panhandle Mountains.
WA...Winter Weather Advisory from 10 PM this evening to 4 PM PST
Monday for Northeast Mountains-Spokane Area-Washington
Palouse.
Winter Weather Advisory from 7 PM this evening to Noon PST
Monday for Okanogan Highlands-Okanogan Valley-Upper
Columbia Basin-Waterville Plateau-Wenatchee Area.
Winter Weather Advisory until Noon PST Monday for East Slopes
Northern Cascades.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 405 PM PST SUN NOV 11 2012 IDZ026-027-WAZ031-032-034-130015- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- MOSES LAKE AREA- 405 PM PST SUN NOV 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001>004-WAZ033-035>038-041>044-130015- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE- UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 405 PM PST SUN NOV 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WILL MOVE INTO THE CASCADES BY EARLY EVENING AND THEN SWEEP ACROSS THE REMAINDER OF EASTERN WASHINGTON INTO NORTHERN AND CENTRAL IDAHO OVERNIGHT. THIS STORM WILL LIKELY DROP WIDESPREAD MODERATE SNOW ACROSS THE REGION. GREATEST SNOWFALL RATES ARE EXPECTED MONDAY MORNING FOR EXTREME EASTERN WASHINGTON AND THE IDAHO PANHANDLE...RESULTING IN HAZARDOUS DRIVING CONDITIONS FOR THE MORNING COMMUTE. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR MUCH OF EASTERN WASHINGTON AND THE IDAHO PANHANDLE. PLEASE REFER TO NWS HAZARD PRODUCT ID SEAWSWOTX FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WINTER STORM WILL CONTINUE TO DELIVER SNOW TO THE REGION. THE SNOW WILL BEGIN TO TAPER OFF IN THE LEE OF THE CASCADES BY MIDDAY MONDAY AND ACROSS EXTREME NORTHEAST WASHINGTON AND THE IDAHO PANHANDLE DURING THE EVENING HOURS. MILDER WEATHER IS THEN EXPECTED THOUGH MOST OF THE WORK WEEK WITH OCCASIONAL MOUNTAIN SNOWS.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416966.